How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. S Your Own Question
Dr. S
Dr. S, Psychiatrist
Category: Mental Health
Satisfied Customers: 61
Experience:  MD Attending Psychiatrist
Type Your Mental Health Question Here...
Dr. S is online now
A new question is answered every 9 seconds

I have been taking lorazepam for about a year and a half but

Resolved Question:

I have been taking lorazepam for about a year and a half but in small doses, but every day. I now take 2mg every day... I really don't feel llke it is helping my situation, but when i try to ramp down on it, I really struggle. My psychiatrist wants me to just take .05mg every day.. how would you suggest getting off this drug. I also take lexapro 10 mg at dinner, and a very small amount of remeron and flexerol for sleep.
Submitted: 6 years ago.
Category: Mental Health
Expert:  Dr. S replied 6 years ago.
Hi I am a psychiatrist and can help. Please tell me how long you have been take 2nd. Also what are your depressive and/or anxiety symptoms? How much remeron and flexoril?
Customer: replied 6 years ago.
I don't understand your question how long you have been take 2nd. I was having some panic attacks and very high anxiety.. also very depressed crying at different times of the day... ie.. I am also menopausal. I take 3.5mg remeron and 2.5mg flexoril..very small amounts
Expert:  Dr. S replied 6 years ago.
sorry, it was a typo. i meant the 2mg dose?
Customer: replied 6 years ago.
for about 3 months prior to that i was only taking 1 mg and before that only o.5 mg per day but ive been on it for a year and a half dailly
Expert:  Dr. S replied 6 years ago.
Benzodiazepine (such as lorazepam are highly addictive. Since you have been taking lorazepam for more than a year i recommend a very slow taper down off. .) For example. decrease the dose by 1/2 every 2-10 days. so day 1-10 1mg, day 11-20 0.5mg, day 21-30 0.25mg. I would continue 0.25mg for at least two weeks then off. Additionally and= alternative would be to switch to an equivalent dose of a longer acting benzodiazepine, such as klonopin, then taper. In addition, given that you appear to be still very symptomatic, i would recommend an increase in your lexapro. recommended treating dose of lexapro is 10-20 (20 is the max), so you still have room to move up. The longer acting medication would likely decrease the possible withdrawal side effects.

I hope this helps. Please click the ACCEPT button as this is the only way i will be credited for my answer. Feedback is also welcomed and appreciated. Thank you and good luck.

Edited by Dr. S on 10/2/2010 at 3:12 AM EST
Customer: replied 6 years ago.
I would prefer not to take another benzo, and I did try ramping up on the lexapro, would you recommend I ramp up to say 15 mg while I am dosing down on the lorazipam or should I ramp up on the lexapro first for like a week then start dosing down on lorazipam... my goal is to eventually get off these medications i never have tolerated any medications well especially the psychiatric ones i am trying to work on meditation and other things so i can eventually get off the drugs
Expert:  Dr. S replied 6 years ago.
Hi i completely understand not wanting to switch to another benzo. If still symptomatic, i would recommend increasing your dose of lexapro (either 15 or 20 mg) while tapering the benzo. as i described. My rule of thumb is the longer the patient is on the benzo, the slower my taper. I go all the way down to the lowest dose then hold there for a bit, then off. Again, please discuss this all with you treating psychiatrist. P.S. mediation is a fantastic idea. it should also help to decrease the risk of withdrawal side effects. Thank you and good luck. Dr. S
Dr. S and 2 other Mental Health Specialists are ready to help you

Related Mental Health Questions